Medication-assisted treatment (MAT) is fast becoming a preferred treatment during medical detox because of the troubles it could mitigate for the patient, and for the relative comfort, it gives relevant to withdrawal symptoms.
Medications such as buprenorphine, suboxone, acamprosate, disulfiram, and naloxone are a few of the medications typically used in medication-assisted treatment, and treatment centers are reporting that most people who undergo MAT respond positively to the treatment.
With information on everything being readily available, however, a growing number of people are doing online searches on “can you overdose on suboxone” as news of people overdosing on substances has become a major reality.
It should be noted that the premise of an overdose applies to anyone who takes more than the necessary amount of a medication or a substance. The patient does not necessarily need to manifest life-threatening for the usage of the medication or substance to be classified as already being in overdose territory. In the context of using suboxone, a person may be classified as overdosing on it if the person also happens to be mixing it with other sedatives such as benzodiazepines.
Overdosing solely on suboxone is immensely difficult, as this medication is only a partial opiate receptor agonist, meaning there is a limit to how much opioid receptors could be activated by taking suboxone only.
Activating the opioid receptors is what triggers the euphoria effect that gets people hooked heavily on opioids. As this effect is very limited in suboxone, people don’t bother to use it as much as other opioids to get the euphoric feeling delivered by opioids.
At Legends Recovery in Cleveland, Ohio, we help people suffering from drug addiction recover and get their life back.
What is Suboxone Used For?
Suboxone is a medication used in the medication-assisted treatment of opioid addiction. It contains buprenorphine with is a partial opioid agonist, which blocks the opiate receptors. This blockage effectively reduces the severe urges that typically hit a patient in medical detox, and sometimes even into rehabilitation. It should be noted that although it contains buprenorphine, which is a partial opioid agonist, suboxone itself is classified as an opioid antagonist, which negates the effects of opioids by preventing the activation of opioid receptors. This is also one of the main reasons why a suboxone overdose is hardly ever heard of.
Suboxone also contains naloxone, and this component is responsible for reversing the effects of opioids. This reversal is largely important in dealing with the withdrawal symptoms that the patient goes through during medical detox. In most cases, patients who were addicted to opioids felt the agonizing combined effects of intense cravings and withdrawal symptoms during medical detox.
More and more treatment centers are using suboxone as the preferred treatment medication for opioid addiction, as methadone, another opioid agonist medication used in opioid addiction is habit-forming. Methadone was the earlier medication used in MAT, but suboxone was expressly created to help in dealing with opioid addiction, and as such was intentionally crafted to have a far lower risk of developing a dependency than methadone.
What are the Side Effects of Suboxone?
As with any other medication or substance, suboxone comes with side effects that could cause anything from slight discomfort to serious ill effects. These side effects could manifest differently in those who use suboxone, although the primary consideration regarding side effects is the possibility of an allergic reaction, which could lead to the most severe side effects.
Some of the more common side effects of suboxone include:
- Numbness of the mouth
- Reddening of the mouth
- Mouth pain
- Numbness or tingling in various parts of the body
- Stomach pains
- Sensation of inebriation
- Difficulty in concentrating
- Profuse sweating
- The sensation of pain or burning in the tongue
- Irregular heart rate
- Blurry vision
- Back pain
There are also cases where the use of suboxone led to more serious side effects, with most of the effects associated with a severe allergic reaction to the medication, or complications arising from either an interaction with another substance or from the medication adversely affecting a pre-existing condition.
Some of the more serious side effects of suboxone include:
- Severe allergic reaction
- Swelling of lips, tongue, or throat
- Difficulty in breathing
- Hormone problems (adrenal insufficiency)
- Liver damage
- Tachycardia (elevated heart rate)
- Difficulty waking up
- Severe dizziness
- Slurred speech
- Loss of coordination
- Extreme weakness
- Persistent lightheadedness
- Muscle stiffness
- Loss of appetite
- Runny nose
- Watery eyes
- Shivering or chills
- Dark urine
- Clay-colored stool
- Breathing that stops during sleep
Medical personnel must be informed immediately should the patient experience any of these effects, as they could worsen quite quickly and potentially lead to a life-threatening situation. Suboxone overdose-related deaths are extremely uncommon, but it is still possible. Instances of death could arise from a severe complication or adverse reaction to this medication.
Are there Other Medications that could Interact with Suboxone?
Suboxone may cause an interaction if taken or mixed with other medications or substances. It is important to inform the physician if any other medication or substance is being taken or might still be in the system before suboxone is given.
Some of the medications or substances that could interact with suboxone include:
- HIV protease inhibitors
- Cold or allergy medicines
- Bronchodilator asthma/COPD medication
- Motion sickness medications
- Medications for Parkinson’s disease
- Medications that lower cholesterol
- Oral contraceptives
What are the Symptoms of a Suboxone Overdose?
While the chances of a suboxone overdose are minimal, it is still a possibility, although considering what this medication is for, it is also something of an irony. This is because the symptoms documented in cases of suboxone overdose treatment show that the symptoms are similar when a person overdoses on opioids. It bears noting that suboxone was specifically made to deal with opioid addiction.
Signs and symptoms that indicate a possible suboxone overdose include:
- Pinprick pupils
- Extreme drowsiness
- Severe fatigue
- Persistent dizziness
- Blurred vision
- Blue-tinged lips and fingernails
- Slurred speech
- Loss of coordination
What is the Treatment for Suboxone Overdose?
Treating a case of suboxone overdose is quite problematic because suboxone has a particularly long half-life. The half-life of a substance is the time it takes for the amount of the substance’s active ingredients in the body to be reduced by half. This process could largely depend on certain factors, such as how fast the body could process and get rid of it. Depending on the person’s ability to metabolize the substance, and also on the behavior of the substance once taken, the body could take anywhere from a few hours to several days, or sometimes even weeks, to completely get rid of the substance.
In the case of suboxone, to treat an overdose of this medication, an anti-overdose drug must be periodically administered repeatedly until the medication is completely flushed out of the system. Examples of medications used in this process include naltrexone, and to a lesser extent, naloxone.
In the rare occasions that it does happen, a person who has overdosed on suboxone may require constant monitoring at a residential treatment in Ohio to watch out for whatever adverse effects might arise. This is because one of the most worrisome things to happen during an overdose is a potentially fatal complication.
Another avenue of overdose treatment is the traditional one used to remove as much of the substance as possible. Activated charcoal and laxatives are alternative solutions used to absorb the toxins, or help the body in expelling them. Depending on the condition of the person, intravenous fluids are also used to prevent possible dehydration. This is important because dehydration could cause the person having an overdose to go into shock, and this in itself could already become a life-threatening situation.
People who suffer from a suboxone overdose cannot be given replacement medications to deal with their opioid addiction as this could cause further complications. Depending upon the condition of the person following a suboxone overdose, a physician might still allow them to take medications to help lessen any withdrawal symptoms they might still be feeling.
Our Detox Center at Legends Recovery of Ohio Can Help
Detox in itself is already quite difficult, and any other complication that might arise during the process could make the entire experience even more so. This is why our drug detox center in Ohio pays, attention to every nuance a patient might have during the detox process, so we could help in any way we could. We know this because we have helped so many people through their most difficult periods here at Legends Recovery, and they have all come out of it all the better.
Medical detox is never easy, but it becomes more bearable when you are working with people who care enough to know when someone needs help. Asking for help during difficulty is not a weakness, but helping those who need it is a strength. This is our strength here at Legends Recovery. Come talk to us now and let us see how we could help you best on your way to a true and lasting recovery.